Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2022, 1:44 PM EDT for 4 counties in North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2022, 1:44 PM EDT (17:44 UTC)
- Expired
- May 23, 2022, 2:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 157 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 1:55 PM EDT | TSTM WND DMG | 2 Se Plyler, NC | STANLY COUNTY 911 REPORTS NUMEROUS TREES DOWN COUNTY-WIDE. |
| May 23, 2:30 PM EDT | TSTM WND DMG | 1 Nne Troy, NC | TREE DOWN ON OKEEWEMEE RD NEAR NC HIGHWAY 134-N IN TROY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
833
WUUS52 KRAH 231744
SVRRAH
NCC007-123-153-167-231845-
/O.NEW.KRAH.SV.W.0101.220523T1744Z-220523T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
144 PM EDT Mon May 23 2022
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Anson County in central North Carolina...
Montgomery County in central North Carolina...
Central Richmond County in central North Carolina...
Stanly County in central North Carolina...
* Until 245 PM EDT.
* At 144 PM EDT, severe thunderstorms were located along a line
extending from near Midland to near Sturdivants, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet,
Ansonville, Plyler, Polkton and Locust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3521 8048 3550 8030 3551 7985 3481 7970
3481 8032 3519 8028 3520 8030 3517 8035
3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 1744Z 244DEG 35KT 3519 8045 3485 8029
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leins2 follow-up statements
115
WWUS52 KRAH 231814
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
214 PM EDT Mon May 23 2022
NCC007-123-153-167-231845-
/O.CON.KRAH.SV.W.0101.000000T0000Z-220523T1845Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
214 PM EDT Mon May 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR ANSON...MONTGOMERY...CENTRAL RICHMOND AND STANLY COUNTIES...
At 214 PM EDT, severe thunderstorms were located along a line
extending from near Albemarle to 8 miles northeast of Wadesboro,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet,
Ansonville, Plyler, Polkton and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3481 8013 3546 8032 3550 8030 3551 7985
3481 7970
TIME...MOT...LOC 1814Z 232DEG 48KT 3537 8010 3503 7994
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leins852
WWUS52 KRAH 231839
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
239 PM EDT Mon May 23 2022
NCC007-123-153-167-231849-
/O.EXP.KRAH.SV.W.0101.000000T0000Z-220523T1845Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
239 PM EDT Mon May 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR ANSON...MONTGOMERY...CENTRAL
RICHMOND AND STANLY COUNTIES WILL EXPIRE AT 245 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3481 8013 3546 8032 3550 8030 3551 7985
3481 7970
TIME...MOT...LOC 1839Z 244DEG 35KT 3548 7984 3513 7968
$$
LeinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:35 PM EDT, 9 minutes earlier.
Area forecast discussion, May 23, 1:35 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 135 PM EDT Mon May 23 2022 .SYNOPSIS... A lingering front will remain stationary over southeastern NC into Wednesday. A slow moving upper level low pressure system will approach from the west late in the week, bringing a round of wet weather. && .NEAR TERM /THROUGH TONIGHT/... As of 1036 PM Monday... ...Marginal risk (level 1 of 5) for severe weather (damaging wind gusts and isolated tornadoes) continues... Showers and storms associated with the surface low will continue to lift through central NC tonight. While some of the convective activity will move out and dissipate, rain is expected to persist across the northern Piedmont and northern Coastal Plain (along the NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9 inch range across the area, thus any ongoing rain could produce very heavy rainfall and localized flooding is possible. Wind gusts could also be quite strong, upwards of 40 mph or more at times. Lows should generally bottom out in the 60s, lowest along the VA border, highest in the southeast. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 1258 PM Monday... Surface boundary will still be hung up across the area Tuesday morning (roughly along US-1) and it's likely that there will be showers and isolated thunderstorms ongoing at daybreak as the surface low traverses the area. Surface based instability and best BL-rooted thunderstorm chances during the day Tuesday will be in the warm sector south and east of the front (generally Sandhills/southern Coastal Plain) although elevated instability could allow for an occasional rumble of thunder anywhere across central NC. Eventually the surface low will move offshore with moist northeasterly flow pushing the front southward and CAD taking hold across a good majority of the area. The southern Coastal Plain is likely to remain within the warm unstable sector all day into the evening hours, and PoPs will remain highest in that area in particular. Temperatures tomorrow will vary considerably across the area with upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW, mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 1258 PM Monday... Wednesday looks to be the driest day of the week with the front just south of the area. Relatively cool northeasterly flow will lead to cloudy skies along with the potential for some drizzle and/or very light rain but overall confidence in this scenario is low and I will only mention 15-20 PoPs during the daytime hours. Slightly higher precip chances will be confined to the Sandhills/southern Coastal Plain in the vicinity of the stalled surface boundary across SC. Temperatures will be below normal on Wednesday ranging from the lower 70s to the north to the lower 80s in the south. Lows in the lower 60s. Meanwhile to the west, an upper low will move out of the southern Plains and into the lower OH valley Thursday with a broad area of southwest flow aloft overspreading the Mid Atlantic. This will allow the stalled boundary to retreat northward as a warm front, once again putting NC into the warm sector ahead of an approaching low. Temperatures should easily return to the upper 70s to mid 80s on Thursday, with similar but slightly lower temps on Friday. Lee troughing near the mountains will likely serve as a focal point for shower and storm development Thursday afternoon and evening, before showers and storms move eastward across the remainder of the area on Friday. At the same time the upper low and attendant surface cold front will slowly move through the area, bringing increased chances of showers and storms to close out the week. Anomalously high PW's will precede this trough much like what we've seen recently and some localized areas of heavy rain can't be ruled out Thursday and especially Friday. There are still varying solutions with respect to how quickly the upper low exits the area, and this is also evident in the ensembles and ensemble clusters. There's at least a small consensus showing cyclonic flow aloft across the area through the weekend but with rising heights nudging into the southwest Piedmont. This should yield steadily rising temperatures that are slightly above normal for late May along with a very low end chance (20 percent) of showers and storms Sunday into Monday. && .AVIATION /06Z WEDNESDAY THROUGH SATURDAY/... As of 135 AM Tuesday... Widespread IFR to LIFR conditions will continue today into tonight across much of the region. The exception will be at KFAY early today where MVFR conditions are expected. Occasional light rain or drizzle will continue this morning, with scattered showers this afternoon. There is a chance of a thunderstorm in the SE this afternoon. All Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected Tuesday night into early Wednesday. Finally, a gradual return to MVFR CIGS then VFR conditions are expected Wed-Thu. The next chance of sub-VFR conditions will be Thursday night and Friday as the next system approaches from the west. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...KC SHORT TERM...Leins LONG TERM...Leins AVIATION...Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1002 AM EDT Mon May 23 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1002 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1) Risk of severe thunderstorms this afternoon and evening, generally for areas south of Interstate 85. Damaging wind gusts are the primary hazard. An isolated tornado will be possible along the track of low pressure later today into the evening. In addition, heavy rainfall with localized areas of up to 3 inches can be expected this afternoon and tonight. Minor flooding of urban areas and small streams can be expected. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 1:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022
NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022
...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...
At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
3490 7985 3486 7990 3481 7992 3481 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 59 min |
| May 23, 1:59 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 46 min |
| May 23, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph | 64 min |
| May 23, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond, Scotland | 43 min |
| May 23, 2:36 PM EDT | Special Weather Statement | RAH | Alamance | 54 min |
| May 23, 2:49 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 56 min |
| May 23, 2:49 PM EDT | Tornado Warning | RAH | Chatham, Lee, Moore | 31 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 63 min |
| May 23, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 62 min |
| May 23, 3:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 39 min |
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 51 min |
| May 23, 3:26 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 57 min |
| May 23, 3:51 PM EDT | Areal Flood Advisory | RAH | Guilford | 100 min |
| May 23, 3:51 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 54 min |
| May 23, 3:55 PM EDT | Flash Flood Warning | RAH | Alamance | 113 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 50 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 23, 4:06 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Wake | 39 min |
| May 23, 4:11 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Vance | 34 min |
| May 23, 4:17 PM EDT | Flash Flood Warning | RAH | Orange | 2 hr |
| May 23, 4:23 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Wake | 114 min |
| May 23, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance | 56 min |
| May 23, 4:54 PM EDT | Special Weather Statement | RAH | Granville, Vance | 66 min |
| May 23, 4:58 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Warren | 16 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 70 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 23, 5:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 2 hr |
| May 23, 7:34 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.